Texas, 2012Damaging Winds in Texas, July 5, 2012
July 5, 2012 · NWS MAF · 2 events in 1 county or zone
An upper level low was over West Texas, and it interacted with a good supply of moisture and daytime heating. This combination of ingredients allowed for severe thunderstorms to develop across the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low was over West Texas, and it interacted with a good supply of moisture and daytime heating. This combination of ingredients allowed for severe thunderstorms to develop across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 5, 5:17 PM CST, 8 minutes earlier.
Area forecast discussion, Jul 5, 5:17 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
617 PM CDT THU JUL 5 2012
.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.
&&
.AVIATION...
THUNDERSTORMS WILL PERSIST UNTIL AROUND 06/021Z...EXCEPT PERHAPS
LONGER OVER THE HIGHER TERRAIN AWAY FROM THE SOUTHEAST NEW MEXICO
AND WEST TEXAS TAF SITES. WILL INCLUDE TSRA AT KCNM...KMAF...KINK
AND KPEQ WITH VARIABLE WIND OF AT LEAST 20KT AND GUSTS AROUND 30KT.
VFR CONDITIONS WILL THEN PREVAIL OVERNIGHT AND FRIDAY WITH A GENERAL
SOUTHEAST WIND OF 10 TO 15KT. MAY NEED TO ADD THUNDERSTORMS AT KCNM
AND KPEQ FOR FRIDAY AFTERNOON...BUT THE PROBABILITY IS TOO LOW TO
ADD NOW.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 5, 1:05 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT THU JUL 5 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
205 PM CDT THU JUL 5 2012 /105 PM MDT THU JUL 5 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO. THE MAIN CONCERN WITH THESE STORMS WILL
BE LOCALLY HEAVY RAIN THAT COULD LEAD TO MINOR FLOODING...
ESPECIALLY FOR AREAS THAT RECEIVED HEAVY RAIN YESTERDAY. AREAS
SOUTH AND WEST OF THE PECOS RIVER HAVE THE BEST CHANCE FOR
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY ACROSS PORTIONS OF
SOUTHEAST NEW MEXICO... THE VAN HORN REGION... THE DAVIS
MOUNTAINS... AND MARFA PLATEAU. LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 5, 12:17 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT THU JUL 5 2012
TXZ068-075-051845-
CRANE-PECOS-
117 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS AND CRANE COUNTIES UNTIL 145 PM CDT...
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTH OF
TUBBS CORNER TO 31 MILES SOUTH OF IMPERIAL AT 117 PM CDT...MOVING
NORTH AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH... HAIL TO DIME SIZE... BRIEF HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.
&&
SFJ
Special weather statement, Jul 5, 1:33 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT THU JUL 5 2012
NMZ027-028-052000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
133 PM MDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL EDDY COUNTY UNTIL 200 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL EDDY COUNTY AT
133 PM MDT...MOVING NORTH AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 40 MPH... HAIL TO PENNY SIZE... HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.
&&
SFJ
Special weather statement, Jul 5, 5:22 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT THU JUL 5 2012
NMZ027-028-060000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
522 PM MDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL EDDY COUNTY UNTIL 600 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF CARLSBAD AT 521 PM
MDT...MOVING NORTHWEST AT 15 MPH. WIND GUSTS TO 55 MPH WILL PRECEDE
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN AND DEADLY LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM.
&&
Special weather statement, Jul 5, 5:24 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT THU JUL 5 2012
TXZ052-063-060015-
GLASSCOCK-HOWARD-
624 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
HOWARD AND NORTHEASTERN GLASSCOCK COUNTIES UNTIL 715 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF LEES AT 624 PM
CDT...MOVING NORTH AT 30 MPH. GUSTY WINDS OVER 55 MPH WILL PRECEDE
THIS STORM AND COULD AFFECT BIG SPRING BY 6 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN AND DEADLY LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM.
&&
Thunderstorm Wind, Howard
- When
- July 5, 5:25 PM CST to 5:35 PM CST
- Where
- Howard County, Big Spring
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $13,000
- Reported by
- Trained Spotter
- Coordinates
- 32.250, -101.470
A thunderstorm moved over Howard County and produced 70 mph wind gusts for ten minutes. These winds flattened a barn in Big Spring. The cost of damage to the barn is an estimate.
Thunderstorm Wind, Howard
- When
- July 5, 5:38 PM CST to 5:53 PM CST
- Where
- Howard County, Big Spring
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 32.250, -101.470
A thunderstorm moved over Howard County and produced 60 mph wind gusts that lasted for fifteen minutes. Tree limbs were reported to be blown down in Big Spring. The cost to remove the tree limbs is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 5, 20122 deaths · 9 injured · $2.0 million · 60 kt wind · 37 events
- Excessive Heat and Heat in Maryland, July 5, 20123 deaths · 6 events
- Hail and Damaging Winds in Ohio, July 5, 20121 death · $1.2 million · 77 kt wind · 18 events
- Hail and Damaging Winds in Alabama, July 5, 2012$2.6 million · 1 in hail · 18 events
- Hail and Damaging Winds in Tennessee, July 5, 2012$504,000 · 2 in hail · 37 events
- Flash Flood and Damaging Winds in Kentucky, July 5, 20121 injured · $142,000 · 78 kt wind · 53 events
- Hail and Damaging Winds in North Carolina, July 5, 2012$350,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in West Virginia, July 5, 20121 injured · $354,000 · 51 kt wind · 21 events
- Damaging Winds in Michigan, July 5, 2012$133,000 · 62 kt wind · 33 events
- Damaging Wind in Iowa, July 5, 2012$605,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2012$97,000 · 1 in hail · 29 events
- Damaging Winds and Lightning Strike in North Carolina, July 5, 2012$63,000 · 50 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389757, 389759.